An eczema-stricken mother left in agony after giving up steroids claims she found a solution that worked within days.
Rhiannon Cadd, of Essex, has suffered sore, dry and weeping skin since childhood, which, at its worst, saw her unable to leave bed and housebound for weeks.
After trying swathe of creams and even taking baths made with diluted bleach, the 26-year-old settled on steroid creams to keep her skin condition under control.
However, she decided to stop using the anti-inflammatory medicines when she fell pregnant, which left her ‘worse than ever’.
The mother-of-one stumbled on an ointment that, she claims, eased her painful skin in days, leaving it smooth and less tight.
Rhiannon Cadd (pictured after using the cream), 26, from Essex, has always suffered with eczema on her hands and face. For many years she used topical steroid treatments to help keep it under control
The NHS warns topical steroid withdrawal can cause redness or changes in skin colour, a flare up of the skin condition you were treating, as well a burning sensation, itching, stinging, peeling skin, oozing and open sores. Pictured Miss Cadd before using the cream
Eczema, which affects one in 10 people Brits, causes the skin to become itchy, dry, cracked and sore.
While some people only have small patches of affected skin, others might suffer all over their body.
Flare-ups can be caused by factors such as hormone changes, weather and wearing certain materials, like wool.
There is no cure and the condition can have a severe impact on daily life. However, topical corticosteroids reduce swelling, redness and itchiness.
Throughout her life-long eczema battle, Miss Cadd trialled various moisturisers and steroid creams, and even bleach baths.
Medics also recommend at-home bleach baths — made with very diluted bleach — to reduce levels of bacteria and germs on the skin. This can prevent flare-ups and improve eczema generally, according to the NHS.
However, Miss Cadd said this approach made her skin worse.
Her first bad flare-up while in secondary school, aged 14. ‘I had a massive rash all over my face,’ she said.
‘I remember posting a photo on Facebook to show everyone that this was what my skin was like and that I have to deal with it on a daily basis.’
Flare-ups later in her life, while studying at college, saw her take days off.
‘I didn’t want to go in just because it was so bad. My neck was all swollen and it was just awful,’ she said.
She was prescribed various topical steroid creams, ranging from mild to very strong, which worked for a ‘small amount of time’. But her eczema would also come back with a vengeance.
Miss Cadd came off the steroid creams in 2021 when she fell pregnant with her son Carter because she felt ‘scared’ to use the cream.
Topical corticosteroids are largely considered to be safe for pregnant and breastfeeding women. However, some studies show that potent varieties may increase the risk of a baby having a low birth weight.
‘I stopped them because I didn’t really feel comfortable using the steroids when I was pregnant,’ she said. ‘That’s when it took a massive turn.
She woke up with symptoms of topical steroid withdrawal (TSW) — a severe reaction that can occur when topical steroids are stopped after prolonged use.
Sufferers are often left with symptoms worse than their original condition, such as red and burning skin, including in areas they never had eczema before, and may even be left bed-bound.
It can last for months or years, according to the National Eczema Society.
To prevent TSW, doctors may suggest coming off steroids gradually, the NHS says.
Miss Cadd said: ‘My face was swollen, red and raw with flaking crusty skin. I tried to use my normal moisturisers but every product I used just made my skin worse.
‘It was the worst flare up I have had in my life.
‘I woke up and it changed, one day it was dry and the next day it would be really weeping.
‘I remember waking up with cracks all in my chin. I was worried that moisturiser was making it weep more. It felt like a never-ending cycle.’
When Rhiannon Cadd (pictured after using the cream), fell pregnant with her son Carter, pictured now two and a half years old, she stopped using steroid cream, she experienced her worst flare-up yet with red and ‘painful’ skin
Rhiannon Cadd (pictured before using the cream) suffered from sore, dry and weeping skin which stopped her from leaving her own house for weeks. Within days of stopping her topical steroid treatment her skin started to become red, swollen and painful and her skin started to flake
After a long road with steroids, she decided last year to stop using them and try to find alternatives that might help manage her eczema. After a lot of research, she came across a salve from a UK-made eczema skincare range called Hydrosil which helped her skin heal within weeks, pictured before (left) and after treatment (right)
Her symptoms left her so self-conscious that she didn’t want to leave her house.
‘I stayed inside for about two weeks straight. I didn’t really get out of bed,’ she said.
‘I remember waking up and I couldn’t move my head to the side at one point.
‘Most of the time I would have to get my mum or partner to bring things to me because I didn’t want to see anyone.’
In pain, she made an appointment with a doctor. However, they prescribed her more steroid cream, which she was reluctant to use.
Miss Cadd said: ‘I wanted to try to withdraw from it, I found that it wasn’t really helping me.
‘Every time I would use the steroids there were times I would stop, and it would just get worse again. I really don’t want to go through that whole situation again.’
Other products she tried only made her skin more red and dry.
Then last year, after a lot of research, she came across a salve from a UK-made eczema skincare range Hydrosil.
She used the brand’s turmeric and milk salve, which claims to bring ‘instant relief’ to dry and irritated skin. It contains cardiospermum, a vine extract that studies suggest has anti-inflammatory properties, and donkey milk, which is hypoallergenic.
After a week of using the treatment several times a day, Miss Cadd said her skin began to improve, especially on her face.
She said: ‘The salve was different from other eczema products I had tried as it wasn’t heavy or sticky and didn’t sting when I applied it at all, which made it perfect for use on the face.
‘Usually when I first wake up, I have to wash my face and put cream on immediately because my skin always feels so tight.
‘Since using the plant-steroid salve, I wake up now and I don’t feel like I need to rush to do that because my skin feels much smoother and less tight, dry and painful.’